Alert archive / West Virginia / Flash Flood Warnings in 2025
Flash Flood Warning 155, NWS Charleston, WV
NWS Charleston, WV issued this flash flood warning at Sep 24, 2025, 4:47 PM EDT for Boyd County, Kentucky; Lawrence County, Ohio; Cabell County, Wayne County, West Virginia. It was in force for 3 hr. 9 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 24, 2025, 4:47 PM EDT (20:47 UTC)
- Expired
- Sep 24, 2025, 7:45 PM EDT
- In force
- 3 hr
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Flood severity
- None
Counties Boyd County, KY, Lawrence County, OH, Cabell County, WV, Wayne County, WV
The radar
The Charleston,WV radar (KRLX), 75 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 24, 5:12 PM EDT | FLASH FLOOD | 1 Ne Huntington, WV | Flooding of roadway along 5th Avenue at 25th Street. |
| Sep 24, 5:12 PM EDT | FLASH FLOOD | 1 Ne Huntington, WV | Flooding of roadway along 5th Avenue at 25th Street. |
| Sep 24, 5:12 PM EDT | FLASH FLOOD | 1 Ne Huntington, WV | FLOODING OF ROADWAY ALONG 5TH AVENUE AT 25TH STREET. |
| Sep 24, 5:12 PM EDT | FLASH FLOOD | 1 W Huntington, WV | Flooding of roadway along Adams and 5th Avenues, and the 1st Street Viaduct. |
| Sep 24, 5:12 PM EDT | FLASH FLOOD | 1 W Huntington, WV | Flooding of roadway along Adams and 5th Avenues, and the 1st Street Viaduct. |
| Sep 24, 5:12 PM EDT | FLASH FLOOD | 1 W Huntington, WV | FLOODING OF ROADWAY ALONG ADAMS AND 5TH AVENUES, AND THE 1ST STREET VIADUCT. |
| Sep 24, 6:15 PM EDT | FLASH FLOOD | 4 Se Ceredo, WV | Street/road flooded/closed. |
| Sep 24, 6:15 PM EDT | FLASH FLOOD | 4 Se Ceredo, WV | Street/road flooded/closed. |
| Sep 24, 6:15 PM EDT | FLASH FLOOD | 4 Se Ceredo, WV | STREET/ROAD FLOODED/CLOSED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this flash flood warning; the first came 25 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.8 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1157 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- -71 m²/s²
- 0-3 km storm-relative helicity
- 10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
791
WGUS51 KRLX 242047
FFWRLX
KYC019-OHC087-WVC011-099-242345-
/O.NEW.KRLX.FF.W.0155.250924T2047Z-250924T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
447 PM EDT Wed Sep 24 2025
The National Weather Service in Charleston has issued a
* Flash Flood Warning for...
Central Boyd County in northeastern Kentucky...
Southeastern Lawrence County in southeastern Ohio...
West Central Cabell County in central West Virginia...
Northwestern Wayne County in western West Virginia...
* Until 745 PM EDT.
* At 447 PM EDT, Doppler radar indicated heavy rain showers across
the warned area. Between 1 and 1.5 inches of rain have fallen.
Additional rainfall amounts of 1 to 1.5 inches are possible in the
warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by heavy rain showers.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Huntington, Ashland, Chesapeake, Proctorville, Cannonsburg,
Barboursville, Kenova, Catlettsburg, Ceredo, Princess, South
Point, Burlington, Mavity and Pea Ridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles. Be aware of your surroundings and do not
drive on flooded roads.
Excessive runoff from heavy rainfall will cause flooding of streets
around Huntington. The highest threat areas for flooding are the
railroad viaducts at 1st, 8th, 10th, 16th and 20th streets. In
addition, the railroad viaduct at 14th street west may flood.
Flooding may also be occurring along 5th avenue between 24th and
25th streets.
Report flooding to the National Weather Service by calling toll
free, 800 401 9535, when you can do so safely.
&&
LAT...LON 3835 8278 3836 8278 3841 8277 3855 8235
3852 8234 3846 8232 3840 8224 3833 8258
3828 8278
FLASH FLOOD...RADAR INDICATED
$$
TRM2 follow-up statements
614
WGUS71 KRLX 242235
FFSRLX
Flash Flood Statement
National Weather Service Charleston WV
635 PM EDT Wed Sep 24 2025
KYC019-OHC087-WVC099-242245-
/O.CAN.KRLX.FF.W.0155.000000T0000Z-250924T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Boyd KY-Lawrence OH-Wayne WV-
635 PM EDT Wed Sep 24 2025
...FLASH FLOOD WARNING IS CANCELLED FOR CENTRAL BOYD, SOUTHEASTERN
LAWRENCE AND NORTHWESTERN WAYNE COUNTIES...
The heavy rain had ended, and flooding is no longer expected to pose
a threat. Please continue to heed any remaining road closures.
&&
LAT...LON 3836 8243 3841 8251 3844 8240 3843 8239
3844 8234 3845 8233 3846 8232 3840 8224
$$
WVC011-242345-
/O.CON.KRLX.FF.W.0155.000000T0000Z-250924T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cabell WV-
635 PM EDT Wed Sep 24 2025
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM EDT THIS
EVENING FOR WEST CENTRAL CABELL COUNTY...
At 635 PM EDT, Doppler radar and automated gauges indicated heavy
rain showers across the warned area. Between 1.5 and 2.5 inches of
rain have fallen. The heaviest of the rain was over, with additional
rainfall amounts of less than 0.5 inches expected in the warned area
this evening. Flash flooding is ongoing or expected to begin
shortly. Emergency management reported flooding of roadways along
Adams and Fifth Avenue, including the 1st Street Viaduct and at 25th
Street. Some lanes had reopened.
HAZARD...Flash flooding caused by heavy rain showers.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Huntington, Chesapeake, Barboursville and Pea Ridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles. Be aware of your surroundings and do not
drive on flooded roads.
Excessive runoff from heavy rainfall will cause flooding of streets
around Huntington. The highest threat areas for flooding are the
railroad viaducts at 1st, 8th, 10th, 16th and 20th streets. In
addition, the railroad viaduct at 14th street west may flood.
Flooding may also be occurring along 5th avenue between 24th and
25th streets.
Report flooding to the National Weather Service by calling toll
free, 800 401 9535, when you can do so safely.
&&
LAT...LON 3836 8243 3841 8251 3844 8240 3843 8239
3844 8234 3845 8233 3846 8232 3840 8224
FLASH FLOOD...RADAR INDICATED
$$
TRM560
WGUS71 KRLX 242340
FFSRLX
Flash Flood Statement
National Weather Service Charleston WV
740 PM EDT Wed Sep 24 2025
WVC011-242350-
/O.EXP.KRLX.FF.W.0155.000000T0000Z-250924T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cabell WV-
740 PM EDT Wed Sep 24 2025
...FLASH FLOOD WARNING WILL EXPIRE AT 745 PM EDT THIS EVENING FOR
WEST CENTRAL CABELL COUNTY...
The heavy rain has ended, and flood waters have receded. Flooding is
no longer expected to pose a threat. Please continue to heed any
remaining road closures.
&&
LAT...LON 3836 8243 3841 8251 3844 8240 3843 8239
3844 8234 3845 8233 3846 8232 3840 8224
$$
TRMWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Sep 24, 12:44 PM EDT, 4 hours 3 minutes earlier.
Area forecast discussion, Sep 24, 12:44 PM EDT, 4 hours 3 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 1244 PM EDT Wed Sep 24 2025 .SYNOPSIS... Daily opportunities for showers and thunderstorms continues into the weekend as multiple disturbances affect the area. && .NEAR TERM /THROUGH THURSDAY/... As of 1245 PM Wednesday... Gloomy weather prompted by surface low pressure and its attendant frontal boundary will prevail through the forecast period. The area will remain entrenched beneath overcast skies embedded with passing showers and the occasional rumble of thunder. At the time of writing, rain was streaming from southwest to northeast both along the Ohio River Valley and the spine of the Appalachians, with no indications of lightning. Deep southwesterly flow sponsored by this weather feature will continue to encourage periods of moderate to heavy rain overnight into Thursday. The surface front will be oriented through the heart of Ohio during much of the period, but will begin to drift eastward late Thursday evening and into the beginning of the short term forecast period. Mesoanalysis depicts some amounts of instability and shear are present over the area this afternoon, but not quite enough to muster much in the way of strong to possibly severe thunderstorms. SPC has slashed any concern for severe with today's forecast, bringing us back down to a general thunderstorm risk for both today and Thursday. Attention will then be more upon hydro concerns as we progress through the near term period. Very dry antecedent soil conditions ahead of this event has helped to soak up this steady and beneficial rainfall so far today, with flash flood guidance not exceeded thus far. Continuous rounds of rain tonight into Thursday may foster some local ponding and trouble spots, but widespread flooding potential remains low in this event. This rainfall will hopefully slash away at the ongoing drought here in the forecast area. && .SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/... As of 1245 PM Wednesday... A cold front will make eastward progress through the forecast area overnight Thursday into Friday morning, bringing rain chances to a gradual end. However, enough lingering moisture along the higher terrain may spur isolated showers and a rumble of thunder during peaking heating hours Friday afternoon. What was once looking like a dry weekend has steered towards a more active state as the base of an upper level trough festers over the heart of the Ohio and Tennessee Valleys. Global models are on board of this trough closing off into a cut out low in close quarters to the forecast area. This feature will spawn showers and storms for most locations east of the Ohio River on Saturday. && .LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/... As of 1245 PM Wednesday... The cut off low/upper level trough feature first mentioned in the short term period will continue to reside over the forecast area for the end of the weekend. This feature remains in somewhat of a holding pattern in response to tropical activity churning over the Atlantic that is slated to meander close to the eastern seaboard for the remainder of the valid forecast period. As a result, daily opportunities for diurnally driven activity looks plausible for the mountains and central lowlands from Sunday onward. Surface high pressure parked to the west of the area will attempt to counteract shower and storm development, but opted to maintain low end chance POPs suggested by central guidance for each day in the long term period. Temperatures will slightly rebound late in the weekend into the start of next week in the midst of the upper level blocking pattern. Afternoon highs will range in the mid 60s to 70s along our mountain zones and cresting above the 80 degree marker across the lower elevations. && .AVIATION /15Z WEDNESDAY THROUGH SUNDAY/... As of 1245 PM Wednesday... Our airspace remains entrenched beneath low to mid level stratus today with embedded showers and occasional thunderstorms. At the time of writing, a mixed bag of VFR/MVFR/IFR conditions were scattered across the forecast area, with terminals anticipated to continue bouncing in and out of restrictions throughout the day. A nearby frontal boundary will remain draped over the region overnight into Thursday with very little movement of the front expected to occur within the valid TAF period. General thinking will be sub-VFR ceilings prevailing overnight, with local variability between MVFR/IFR/LIFR as the night marches on, followed by slow improvements to widespread MVFR heading into Thursday afternoon. Surface visibilities will occasionally be tarnished by passing showers and storms through the period. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z THURSDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: Timing of rainfall and associated restrictions will likely vary. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 15 16 17 18 19 20 21 22 23 00 01 02 EDT 1HRLY 11 12 13 14 15 16 17 18 19 20 21 22 CRW CONSISTENCY L H H M M M M M M H H H HTS CONSISTENCY M H H H H M H L M M H H BKW CONSISTENCY H H H M H H H H H L L M EKN CONSISTENCY L H H M H H H H H H H H PKB CONSISTENCY H H H H H H H H H H H H CKB CONSISTENCY H H M M M M H M L L L H AFTER 18Z THURSDAY... Brief periods of IFR conditions are possible with heavier showers or thunderstorms throughout the work week. IFR is also possible at night with low stratus and/or fog. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...MEK NEAR TERM...MEK SHORT TERM...MEK LONG TERM...MEK AVIATION...MEK
In the hours before
Special weather statement, Sep 24, 4:14 PM EDT, 33 minutes before
Special Weather Statement National Weather Service Charleston WV 414 PM EDT Wed Sep 24 2025 WVZ006-242115- Cabell- Including the city of Huntington 414 PM EDT Wed Sep 24 2025 ...HEAVY DOWNPOURS IMPACTING THE HUNTINGTON TRI-STATE AREA... Heavy downpours, with rainfall rates of one to one and a half inches per hour, will impact the Huntington tri-state area during the evening rush. The rain may cause ponding of water on roads, poor drainage and low lying areas, and make hydroplaning possible, especially where water ponds or runs across roadways. Viaducts in downtown Huntington may flood. Do not drive your vehicle into areas where the water covers the roadway. The water depth may be too great to allow your car to cross safely. Move to higher ground. TRM
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 24, 5:31 PM EDT | Special Weather Statement | RLX | Cabell, Putnam | 59 min |
Nearby
Flash Flood Warnings in West Virginia, 2025Flash Flood Warnings in Kentucky, 2025Flash Flood Warnings in Ohio, 2025Every flash flood warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.